PDA

View Full Version : Advice about going off Plaquenil



tanyaw
12-07-2010, 10:21 PM
I have two conflicting opinions from two Rheumies - my new one told me to go off Plaquenil as I am in remission (finally after 4.5 years) and my old rheumie (had to stop going to him as the hospital became a government and I am not a citizen where I live, he had been treating me since diagnosis) has told me that I will flare if I go off it and he is a more agressive doctor when it comes to treatment. My theory is that meds are not good for your body but I also have no interest in flaring as I suffered greatly for years. Has anyone been in this situation and share what happened to them? I am really confused. I appreciate anyone's help. Believe it or not, I don't know anyone that has lupus. Thanks for your time.

Lightlinejohn
12-11-2010, 08:50 PM
I have a great doctor and a great Lupus Specialist. I have lived with Lupus for ten years always hoping to get off all meds including Plaquenil. I have never been able to do so. In my particular situation, at one point, maybe four years ago, I cut back on Plaquenil only to see my Lupus gain strength. While there are side affects with Plaquenil, mainly vision problems, I do not advise going off it unless your doctor says it's ok to do so.

I am a black male who was struck with Lupus in year 2000. I knew little about Lupus. When I got ill, a woman heard about my illness and rushed over to see me. I did not even know this woman. She told me the story of her mother who passed away from Lupus when she, the daughter was only fourteen. The daughter told me that she had seen me in our work place and knew she must speak with me. She told me that her mother only died from Lupus because the mother grew tired of taking Lupus medications and stoped completely and soon afterward died. She wanrned me to never stop taking my medications, no matter how I felt.

I have been where you are. It is no fun taking medications daily, but, what the heck. If it saves your life, then isn't it worth it. I took my Plaquenil this morning.

With Plaquenil, you may over time experience some loss of vision. However, regular eye appointment where a lens is used to look into your eyes will catch any major problems. What is often times not discussed with Lupus suffers is that there are many of us who will never be able to get of medication. I want to live as long as I can, because I enjoy the life I have with my wife and dog. I do not intend to stop taking my medications; first because I have been warned not to do so and secondly because when I did not take Plaquenil as percribed, Lupus walked back into my life.

Make your decision after your eyes have been examined and with your doctors advise. For me, Plaquenil each day. I hope this helps.

Linda From Australia
12-12-2010, 03:33 AM
Plaquenil is a safe medication to take. If you have not had any side effects so far I expect that you will not in the future so why go off it. It is only in rare cases that it causes trouble for your eyes. Do not go off Plaquenil, try to get another doctor's opinion before even considering it. There is another post that I will find that will be helpful for your to collect some information that will help you will your decision.

I found the other post about someone worried about taking Plaquenil. I hope it helps you. I will bump it to the top for you to read.
The thread is called: Hello, just diagnosed with SLE and scared.....

ritzbit
12-12-2010, 08:56 AM
Last year when I was "feeling better" I decided to go off all my meds including Plaquenil. 2 months later I was in a really bad flare and had to take even more drugs that had worse side effects to control it. I'd stay on it.

debbie-b
12-12-2010, 03:12 PM
Last year when I was "feeling better" I decided to go off all my meds including Plaquenil. 2 months later I was in a really bad flare and had to take even more drugs that had worse side effects to control it. I'd stay on it.

I am so proud of you, for giving this kind of advise.

Debbie

tanyaw
12-12-2010, 11:04 PM
Thanks so much for all your responses. My one doctor who I went to after being diagnosed and who has been with me for years recommended for me to stay on the meds. He said that a flare would be emminent if not. My other doctor is new to me since I had to shift hospitals and may not be as specialized as the other one who ran a "Lupus Clinic". In conclusion, after reading your messages, I took my Plaquenil! I am having some vision issues though my tests come back with good results and I am an avid user of viscose tears and natural tears. I really suffered four years ago and was barely able to walk or move my joints until I was diagnosed. Yahoo for prednisone (for those of you that are scared of it, that was my lifesaver), just four hours after I took it, I was out of my hospital bed and walking almost pain free and it took just one week for my fingers to uncurl. I have two small kids. During my worst time with lupus, I couldn't even lift them up or bathe them due to my body not working.

Yes, I am eager to be "LUPUS FREE" in all senses but not that eager that not taking a tablet may cause me to flare again.

Thanks again. When I was first diagnosed this forum was such a blessing for me. Now it has been a blessing again.

Thank you.

Tanya

rob
12-13-2010, 03:49 AM
I am so proud of you, for giving this kind of advise.

Debbie

I'll second that. Good advice Ritzbit. You've come a long way, and it's good to see!

Rob

tgal
12-13-2010, 06:47 AM
I'll second that. Good advice Ritzbit. You've come a long way, and it's good to see!

Rob

And a third from me!

Nonna
12-13-2010, 12:25 PM
I'll second that. Good advice Ritzbit. You've come a long way, and it's good to see!

Rob

Make that a fourth

nonna

LanaS
01-03-2011, 06:48 AM
I went off of plaquenil for 6 months, thinking I knew better than the doctor. Turned out I was both right and wrong. Had I not gone off of it we wouldn't have seen the lupus so clearly and I was still being treated for RA. But going off of it had some really terrible effets on my body. I would be walking and my legs would just give out for no reason. Consequently, I would fall and sustain more injuries. But the flares became more than I was willing to handle.

tgal
01-03-2011, 06:57 AM
I am going through the leg things now! I feel like Humpty Dumpty much of the time. You know "humpty dumpty sat on a wall. humpty dumpty had a great fall!". LOL

LanaS
01-05-2011, 06:39 AM
I know exactly what you mean. It is very hard to plan things because you aren't sure how much time you are going to spend on the floor. The problem is you can really get hurt trying not to fall. Becareful if you need to use a walker than do it. It is a humbling experience.

ritzbit
01-05-2011, 09:53 AM
Before I even knew about lupus, or had any noticable symptoms I had one really weird experience with my legs just completely giving in and I couldnt stand up. Thinking about it afterwards I wondered if it was one of the first signs. It happened again when I was flaring last winter.